Quick Answer: What IV Medications Are Considered High Alert Medications?

Why is heparin high alert?

Heparin inhibits or inactivates reactions on the clotting cascade that lead to coagulation and development/stabilization of fibrin clots.

These actions can lead to severe bleeding when the heparin dose is too high..

Is dopamine a high alert medication?

Learn techniques critical for safe i.v. infusion and the appropriate steps to take before, during, and after administration of five “high-alert” medications–potassium chloride, heparin, dopamine, theophylline, and insulin.

How do you store high alert drugs?

Storing and Labelling 2.2 High-alert medications should be stored in individual containers (i.e., bin) with only one type of medication (e.g., vial[s], ampoule[s], intravenous bag[s]) per storage container.

Is propofol a high alert medication?

Propofol has long been on ISMP’s list of high alert medications and ISMP has published medication safety alerts about propofol. They include multiple examples of patients developing respiratory arrest or hypotension during propofol sedation for procedures.

What are the top 5 high alert medications?

The five high-alert medications are insulin, opiates and narcotics, injectable potassium chloride (or phosphate) concentrate, intravenous anticoagulants (heparin), and sodium chloride solutions above 0.9%.

Is Potassium a high alert medication?

In an effort to reduce the risks associated with the use of intravenous potassium chloride, the Australian Council for Safety and Quality in Health Care has issued a high-risk medication alert for intravenous potassium chloride.

Is tramadol considered a high risk medication?

New research on tramadol Those prescribed tramadol had a higher risk of death than those prescribed anti-inflammatory medications. For example: naproxen: 2.2% of the tramadol group died vs. 1.3% of the naproxen group.

What are LASA drugs?

Look Alike Sound Alike (LASA) medications involve medications that are visually similar in physical appearance or packaging and names of medications that have spelling similarities and/or similar phonetics.

Is Gabapentin a high risk drug?

Even when used for legitimate reasons, gabapentin taken in combination with opioids increases the risk of respiratory depression and death.

Why is magnesium sulfate a high alert medication?

Magnesium sulfate is on the Institute of Safe Medication Practices (ISMP) “List of High-Alert Medications” because there is serious risk of causing significant patient harm when used in error.

Is aspirin considered a high risk medication?

FACT: Aspirin is a drug If you are at risk for heart attack or stroke your doctor may prescribe aspirin to increase blood flow to the heart and brain. But any drug — including aspirin — can have harmful side effects, especially when mixed with other products.

What is the difference between high alert and high risk medication?

High-alert medications are those that bear a heightened risk of causing significant harm when they are used in error. Although mistakes may or may not be more common with these drugs, the consequences of an error are clearly more devastating to patients.

What happens if you give calcium gluconate too fast?

Rapid injection of calcium gluconate may cause vasodilation decreased blood pressure, bradycardia, cardiac arrhythmias, syncope and cardiac arrest.

What are considered high alert medications?

High-alert medications are drugs that bear a heightened risk of causing significant patient harm when they are used in error. Although mistakes may or may not be more common with these drugs, the consequences of an error are clearly more devastating to patients.

Is dextrose a high alert medication?

Hypertonic dextrose injection, 20% and above, is a high alert medication because of its acciden- tal substitution for lower Dextrose solutions and the potential harm associated with rapid infusion including fluid overload, altered electrolytes, con- gested states and pulmonary edema.

Is calcium gluconate a high alert medication?

High Alert Medication: This medication bears a heightened risk of causing significant patient harm when it is used in error.

Is oxytocin a high alert medication?

Oxytocin is a high-alert medication. Oxytocin is commonly used on L&D units, but administration procedures vary greatly because of lack of standardization, local culture, and individual provider training and preferences. Inappropriate use of oxytocin is one of the top areas of preventable perinatal harm.

Is EPINEPHrine a high alert medication?

As noted with all high-alert medications, EPINEPHrine bears a “heightened risk of causing significant patient harm when used in error. Although mistakes may or may not be more common with this drug, the consequences of an error are clearly more devastating to patients.” High alert medications.

Is Coumadin a high alert medication?

Extra care is needed because warfarin is a high-alert medicine. High-alert medicines have been proven to be safe and effective. But these medicines can cause serious injury if a mistake happens while taking them.

Can you give Calcium Gluconate IV push?

Rhythm monitoring with an EKG is recommended during intravenous calcium bolus (IV push over 10 minutes) administration. 10 to 20 mL of 10% calcium gluconate diluted in 50 to 100 mL dextrose or normal saline intravenously over 10 minutes is recommended.

Is mannitol a high risk medication?

Mannitol (mannitol (mannitol injection) injection) injection may increase cerebral blood flow and the risk of postoperative bleeding in neurosurgical patients. For intravenous use only.